Jump to content

Serotonergic Drugs & Mitral Valve Prolapse


Brandon
 Share

Recommended Posts

Serotonergic drugs cause mitral valve prolapse.

Too much serotonin in the blood is very dangerous and causes heart ailments.

The excessive serotonin builds up on the walls of the heart valves in the form of a gummy residue that causes the valve to improperly close. Blood pools back into the valve from which it was supposed to be purged from and the heart tries to compensate, to quickly fix the problem; leading to palpitations, murmurs, pain, and panic attacks.

Excesssive serotonin can lead to serotonin syndrome and death.

 

Note the source of this one drug in mentioned in the article; ergot! Are you kidding me?

 

mayo clinic article

Link to comment
Share on other sites

Serotonergic drugs cause mitral valve prolapse.

Too much serotonin in the blood is very dangerous and causes heart ailments.

The excessive serotonin builds up on the walls of the heart valves in the form of a gummy residue that causes the valve to improperly close. Blood pools back into the valve from which it was supposed to be purged from and the heart tries to compensate, to quickly fix the problem; leading to palpitations, murmurs, pain, and panic attacks.

Excesssive serotonin can lead to serotonin syndrome and death.

 

Note the source of this one drug in mentioned in the article; ergot! Are you kidding me?

 

mayo clinic article

 

Thank you for posting this, Brandon. It's interesting and something I hadn't heard of previously.

 

Many medications are derived or synthesized similarly to natural drugs like ergot. For example, digitalis was originally synthesized from foxglove, etc. Nature gives us many medications, often potent and need to be used with care, but they can be blessings in severe or life-threatening conditions and used knowledgeably and wisely. When one has little or no quality of life or severe functional disabilities, it's sometimes a tradeoff even if some risk is involved. I've dealt with such things (though not these meds) with myself and others close to me.

 

The connection between excess serotonin and serotonin syndrome and its risks is very well known, though some doctors are unfortunately remiss in the doses they prescribe. Fortunately most doctors are aware of this.

 

And I was wondering about some things, one of which was addressed late in this article:

 

The extent of causal association between pergolide and

valvular heart disease cannot be established on the basis of

only 3 cases. In particular, the frequency of clinically important

valvular disease in patients receiving pergolide is unknown.

The dose and duration of therapy required to produce

valve injury also have not been established. Typical

daily pergolide dosages for Parkinson disease range from

0.75 to 4.50 mg/d.9 In comparison, case 1 was taking a

relatively high dose of pergolide, case 3, an average dose,

and case 2, a low dose. Furthermore, it appears from several

reports that both valvular and serosal injury can regress with

discontinuation of the serotonin-like agent.6,12,26,27 Additional

studies and longer follow-up are needed to determine

whether the same phenomenon occurs with pergolide.

I also wondered whether these patients had been thoroughly screened for vascular problems, or might have been predisposed to them. It certainly suggests from what I understand of this that people who have vascular problems should only be put on serotonergic medications if the benefits outweigh the risks, which would be quite serious conditions (as Parkinson's can be). And I would hope that patients are given full information to make a truly informed choice, just as people who are prescribed SSRIs and other psychotropic medications should be and generally aren't!

I was "TryingToGetWell" (aka TTGW) on paxilprogress. I also was one of the original members here on Surviving Antidepressants

 

I had horrific and protracted withdrawal from paxil, but now am back to enjoying life with enthusiasm to the max, some residual physical symptoms continued but largely improve. The horror, severe derealization, anhedonia, akathisia, and so much more, are long over.

 

My signature is a temporary scribble from year 2013. I'll rewrite it when I can.

 

If you want to read it, click on http://survivingantidepressants.org/index.php?/topic/209-brandy-anyone/?p=110343

Link to comment
Share on other sites

Serotonergic drugs cause mitral valve prolapse.

Too much serotonin in the blood is very dangerous and causes heart ailments.

 

 

before tapering (2006) i checked my heart : no mitralVP

in withdrawal hell(may 2010) i rechecked heart : MitralVP mild to medium

???for me it is linked with antidepressants

for anxiety 

12 years paxil - cold turkey 1,5 month - switch celexa 1 year taper; total 13 years on brain meds 

67 years old - 9 years  med free

 

in protracted withdrawal

rigidity standing and walking, dryness gougerot-szoegren, sleep deteriorate,

function as have a lack of nerves, improving have been very little 

 

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy